Journal Article

A Patient with De Novo Tuberculosis during Anti-Tumor Necrosis Factor—α Therapy Illustrating Diagnostic Pitfalls and Paradoxical Response to Treatment

Sandra M. Arend, Eliane M. S. Leyten, Willeke P. J. Franken, Erik M. Huisman and Jaap T. van Dissel

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 45, issue 11, pages 1470-1475
Published in print December 2007 | ISSN: 1058-4838
Published online December 2007 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/522993
A Patient with De Novo Tuberculosis during Anti-Tumor Necrosis Factor—α Therapy Illustrating Diagnostic Pitfalls and Paradoxical Response to Treatment

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

In 2005, a 24-year-old man with Crohn disease who had been treated with infliximab for several months was exposed to an individual with smear-positive tuberculosis. Soon after exposure, he complained of malaise, dry cough, and weight loss. Despite normal chest radiograph findings and negative tuberculin skin test results, tuberculosis was considered to be the most likely diagnosis. The results of a whole-blood assay for detection of interferon-γ production in response to Mycobacterium tuberculosis—specific antigen were positive. Acid-fast staining and polymerase chain reaction of bronchoalveolar lavage fluid samples had negative results, but M. tuberculosis was cultured. After the initiation of 4 antitubercular drugs and the discontinuation of infliximab therapy, the patient developed an immune reconstitution syndrome accompanied by enlarged mediastinal lymph nodes and multiple intrapulmonary miliary lesions. This case of de novo tuberculosis during anti-tumor necrosis factor α treatment illustrates the uncharacteristic presentation of the disease and the elusiveness of the diagnosis, as well as the fact that discontinuation of anti-tumor necrosis factor α treatment can be accompanied by an immune reconstitution syndrome similar to that observed in human immunodeficiency virus-infected individuals with tuberculosis.

Journal Article.  4275 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.